High Surf, Delaware Beaches
- When
- September 2, 5:00 AM EST to September 4, 5:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Hurricane Earl, which passed about 150 miles east of Fenwick Island during the afternoon of September 3rd, generated large swells, heavy surf, enhanced rip currents and caused minor tidal flooding with the afternoon high tide on the 3rd. Many beaches were closed or had swimming restrictions in place.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Hurricane Earl, which passed about 150 miles east of Fenwick Island during the afternoon of September 3rd, generated large swells, heavy surf, enhanced rip currents and caused minor tidal flooding with the afternoon high tide on the 3rd. Many beaches were closed or had swimming restrictions in place. Waves at Bethany Beach peaked at 6 feet on the 3rd. The highest tides reached 6.02 feet above mean lower low water (minor tidal flooding starts at 6.0 feet above mean lower low water) at Breakwater Harbor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 3:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT THU SEP 2 2010
.SYNOPSIS...
HIGH PRESSURE RIDGED ACROSS THE AREA TODAY WILL WEAKEN TONIGHT.
INTENSE HURRICANE EARL WELL SOUTH OF CAPE HATTERAS THIS MORNING WILL
MOVE NORTHWARD THROUGH THURSDAY NIGHT AND THEN PASS EAST OF OUR
REGION FRIDAY. A COLD FRONT WILL FOLLOW EARL FRIDAY NIGHT. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT AND PERSIST INTO THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
ANOTHER SUNNY AND HOT DAY IS EXPECTED AS HIGH PRESSURE REMAINS
ACROSS THE AREA. HIGH CLOUDS FROM HURRICANE EARL WILL ARRIVE LATER
TODAY AND THIS ALONG WITH AN ONSHORE FLOW DEVELOPING WILL LIKELY
KEEP TEMPERATURES A FEW DEGREES COOLER THAN THE PREVIOUS FEW DAYS.
HIGHS WILL GENERALLY BE IN THE LOW TO MID 90S. HEAT INDICES WILL BE
ABOUT THE SAME SINCE DEW POINTS WILL BE IN THE UPPER 50S TO LOW 60S.
WINDS WILL BECOME SOUTHERLY AND INCREASE TO AROUND 10 MPH BY THIS
AFTERNOON.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
CLOUDS WILL INCREASE OVER THE AREA TONIGHT AS HURRICANE EARL
APPROACHES. THE TRACK PROJECTED BY NHC KEEPS EARL ACROSS THE
OFFSHORE WATERS WITH A TIGHT WIND/MOISTURE GRADIENT ON THE WESTERN
SIDES OF THE STORM. THE RAINS WILL ARRIVE TOWARD FRI MORNING AND BE
ACROSS OUR EASTERN AREAS FRIDAY. THE TROPICAL STORM FORCE WINDS WILL
BE RESTRICTED TO THE SHORE AREAS AND THE WARNINGS WILL CONTINUE AS
BEFORE. ALL THE LATEST INFORMATION REGARDING EARL IS CONTAINED IN
THE HURRICANE LOCAL STATEMENT PRODUCT ISSUED BY OUR OFFICE. THE
PRODUCT WILL BE UPDATED EVERY 3 HOURS THROUGH TODAY.
DURING FRIDAY NIGHT A COLD FRONT WILL CROSS THE REGION AS AN UPPER
TROUGH ADVANCES ACROSS THE NORTHEAST AND MIDDLE ATLANTIC REGION. DRY
AND COOLER AIR WILL BE ACROSS THE AREA AFTER THE FRONT PASSES. THIS
COOLER AND DRIER AIR WILL REMAIN FOR THE WEEKEND. THE WEATHER WILL
BE DRY THIS WEEKEND WITH INSTABILITY AFTERNOON CU/SC ACROSS THE
NORTHER PARTS OF THE REGION.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE PUSHING IN FROM THE WEST WILL BE THE
DOMINANT WEATHER FEATURE FOR OUR AREA THROUGH THIS TIME PERIOD.
THE HIGH WILL SETTLE OVER OUR AREA MONDAY INTO TUESDAY AND THEN
BEGIN TO DRIFT SLOWLY SOUTH. THE AIR-MASS WILL INITIALLY BE QUITE
COOL AND DRY BUT WILL WARM UP BY MIDWEEK. LOW TEMPERATURES
SATURDAY NIGHT AND SUNDAY NIGHT WILL RANGE FROM THE MID 40S IN THE
MOUNTAINS TO THE LOWER 60S SOUTHERN COASTAL AREAS. HIGHS ON SUNDAY
WILL BE IN THE UPPER 60S AND 70S. DAYTIME HIGH TEMPERATURES WILL
THEN INCREASE EACH DAY UNTIL WEDNESDAY WHEN THEY WILL BE MAINLY IN
THE 80S. OVERNIGHT LOWS WILL INCREASE MONDAY NIGHT TO THE 50S AND
LOWER 60S. THEY WILL INCREASE FURTHER TUESDAY NIGHT TO THE UPPER
50S AND 60S. THE AIR WILL BE VERY DRY ON SUNDAY WITH DEW POINTS IN
THE 40S. MOISTURE WILL CREEP BACK IN AS THE HIGH SINKS SOUTH AND
WINDS SWING AROUND TO A SOUTH SOUTHWEST DIRECTION. DEW POINTS BY
WEDNESDAY SHOULD BE INTO THE 50S AND 60S.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
MAINLY VFR THROUGH THE 06Z FRIDAY, WITH SOME MVFR VISIBILITIES
FORECAST AT THE MORE SHELTERED LOCATIONS THIS MORNING. THE
VISIBILITY FORECAST BASICALLY IS A PERSISTENCE FORECAST, SINCE IT
HAPPENED YESTERDAY MORNING.
THERE IS A CHANCE THAT CEILINGS AND VISIBILITIES WILL BEGIN TO
DETERIORATE BY 12Z FRIDAY /MAINLY AT THE SOUTHEASTERN TAF SITES/ AS
EARL MOVES TO OFF THE VIRGINIA COAST, BUT WE WON'T FORECAST THAT FOR
NOW. FOR PHL, THERE IS A CHANCE THAT CONDITIONS WILL DETERIORATE BY
18Z FRIDAY, BUT WE WILL HOLD OFF ON THAT FORECAST AS WELL.
WINDS GENERALLY WILL OFFER A SOUTHERLY COMPONENT THROUGH MUCH OF THE
TAF PERIOD. ACY SAW A SEA BREEZE MOVE THROUGH YESTERDAY. THE WINDS
OFF THE SURFACE ARE MORE CONDUCIVE TO THAT TODAY, SO WE FORECAST IT
TO HAPPEN AGAIN. ILG ULTIMATELY SAW A PERIOD OF SOUTH-SOUTHEAST
WINDS OFF DELAWARE BAY ESTABLISH ITSELF DURING MID TO LATE AFTERNOON
YESTERDAY, AND WE FORECAST THAT TO HAPPEN EARLIER TODAY. WINDS WILL
BACK AROUND TO EAST-NORTHEAST AND BEGIN TO INCREASE BY THE END OF
THE 12Z TAF PERIOD, BUT THE BULK OF THE STRONGEST WINDS SEEMS
RESERVED FOR FRIDAY AFTER 12Z. FOR PHL, THE MOST LIKELY /BUT BY NO
MEANS CERTAIN/ SCENARIO IS THAT WINDS BY 18Z FRIDAY WILL REMAIN
BELOW 20 KT OUT OF THE NORTH-NORTHEAST.
OUTLOOK...
HURRICANE EARL WILL PASS TO THE EAST ON FRIDAY. THE EFFECTS OF EARL
REMAIN UNCERTAIN INSOFAR AS THE FORECAST TRACK STILL IS SUBJECT TO
CHANGE. LOOKING AT THE RANGE OF MORE LIKELY OUTCOMES, THE BEST
SCENARIO WOULD JUST BRING SOME BREEZY VFR CONDITIONS TO ACY AND
NOTHING OF CONSEQUENCE ELSEWHERE. THE WORST SCENARIO WOULD BRING
MVFR TO IFR CONDITIONS FOR A TIME AS FAR WEST AS THE DELAWARE VALLEY
SITES WITH BREEZY CONDITIONS THERE AND WINDY CONDITIONS FARTHER EAST.
AFTER EARL PASSES EXCELLENT VFR CONDITIONS ARE THEN EXPECTED FOR THE
WEEKEND.
&&
.MARINE...
TRANQUIL WINDS WILL REMAIN OVER THE WATERS TODAY, ALTHOUGH SEAS WILL
BEGIN TO INCREASE. HURRICANE EARL IS EXPECTED TO TRACK EAST OF THE
WATERS ON FRIDAY, AND TROPICAL STORM WARNINGS ARE UP FOR ALL WATERS
EXCEPT THE UPPER DELAWARE BAY AS A RESULT. SEAS ARE COMMENSURATE
WITH THE WINDS.
WINDS WILL DIMINISH AND SEAS WILL SUBSIDE GRADUALLY IN THE WAKE OF
EARL. MARINERS AND PEOPLE WHO HAVE PLANS TO GO OUT TODAY THROUGH AT
LEAST EARLY SATURDAY SHOULD MONITOR SUBSEQUENT FORECASTS CAREFULLY.
PLEASE SEE THE LATEST NHC ADVISORIES FOR UPDATES ON THE TRACK AND
STRENGTH OF EARL.
&&
.TIDES/COASTAL FLOODING...
IT STILL LOOKS LIKE A ONE TIDE CYCLE EVENT WITH EARL. THE PROBABLE
OUTCOME IS MINOR TO MODERATE TIDAL FLOODING ALONG THE OCEANFRONT AND
LOWER DELAWARE BAY AND MINOR TIDAL FLOODING IN OUR PART OF
CHESAPEAKE BAY AS WELL AS UPPER DELAWARE BAY. OF COURSE THIS IS
PREDICATED ON THE CURRENT FORECAST TRACK, AND ANY SHIFT TO THE WEST
WOULD INCREASE TIDAL/COASTAL FLOODING POTENTIAL.
&&
.RIP CURRENTS...
THERE IS A HIGH RISK OF RIP CURRENTS THROUGH FRIDAY. THE SURF
FORECAST HAS BEEN SUSPENDED UNTIL ALL WATCHES AND WARNINGS
ASSOCIATED WITH EARL ARE DROPPED, AND RIP CURRENT INFORMATION CAN BE
FOUND IN THE HURRICANE LOCAL STATEMENT ISSUED BY THIS OFFICE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...TROPICAL STORM WARNING FOR NJZ013-014-020-022>027.
TROPICAL STORM WATCH FOR NJZ012.
DE...TROPICAL STORM WARNING FOR DEZ003-004.
HURRICANE WATCH FOR DEZ003-004.
MD...NONE.
MARINE...TROPICAL STORM WARNING FOR ANZ431-450>455.
HURRICANE WATCH FOR ANZ455.
&&
SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...RPW
AVIATION...DELISI
MARINE...DELISI
TIDES/COASTAL FLOODING...DELISI
RIP CURRENTS...DELISIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 323 AM EDT THU SEP 2 2010 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054- 055-060>062-067>071-030730- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX- WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 323 AM EDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ013-020-022-023-027-030730- WESTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-030730- INLAND SUSSEX- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ012-030730- MIDDLESEX- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-024>026-030730- EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-030730- DELAWARE BEACHES- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-450>454-030730- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ455-030730- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 323 AM EDT THU SEP 2 2010 ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HURRICANE WATCH. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-030730- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 323 AM EDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260553.